Vermont, 2010

Cold in Vermont, January 29 to 30, 2010

January 29 to 30, 2010 · NWS ALY · 2 events in 2 counties and zones

The combination of very cold temperatures, well below zero, and winds of 5 to 10 mph Friday night, January 29th, into Saturday morning, January 30th, produced wind chills of around -30 F across southern Vermont above 1500 feet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The combination of very cold temperatures, well below zero, and winds of 5 to 10 mph Friday night, January 29th, into Saturday morning, January 30th, produced wind chills of around -30 F across southern Vermont above 1500 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 29, 4:20 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jan 29, 4:20 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
420 PM EST FRI JAN 29 2010

.SYNOPSIS...
AN ARCTIC AIR MASS WILL REMAIN ENTRENCHED ACROSS THE REGION THROUGH
MUCH OF THE WEEKEND. HIGH PRESSURE WILL BUILD IN LATE TONIGHT INTO
SATURDAY WITH WIND SPEEDS WEAKENING. A REINFORCING COLD FRONT WILL
MOVE ACROSS THE REGION LATE SUNDAY INTO SUNDAY NIGHT TRIGGERING
ISOLATED TO SCATTERED SNOW SHOWERS MAINLY NORTH AND WEST OF ALBANY.
ANOTHER LARGE ARE OF HIGH PRESSURE WILL BUILD IN EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 345 PM...FRIGID TEMPS WILL CONTINUE TO BE THE MAIN STORY
TONIGHT. WIND SPEEDS WILL DIMINISH AS THE PRESSURE GRADIENT
WEAKENS...HOWEVER THE COMBINATION OF SOME WIND AND THE FRIGID
TEMPS WILL LEAD TO WIND CHILLS READING WELL BELOW ZERO. WIND CHILL
WARNINGS AND ADVISORIES HAVE BEEN ISSUES...MAINLY FOR HIGHER
TERRAIN AREAS BUT ALSO THE MOHAWK VALLEY AND LAKE GEORGE SARATOGA
REGION. ACTUAL MIN AIR TEMPS EXPECTED TO BE AROUND ZERO TO 5 ABOVE
IN VALLEY LOCATIONS FROM ALBANY SOUTHWARD...WITH -5 TO -10 ACROSS
THE HIGHER TERRAIN AND EVEN -15 TO -20 IN THE ADIRONDACK ZONES.

WILL MENTION 20-30 POPS ACROSS THE WESTERN/CENTRAL MOHAWK VALLEY AND
SCHOHARIE COUNTY DUE TO POSSIBLE NARROW LIGHT LAKE EFFECT SNOW BANDS
AFFECTING THE AREA THROUGH AROUND MIDNIGHT WITH A 300-310 DEG FLOW.
INVERSION HEIGHTS WILL DROP EVEN FURTHER AFTER MIDNIGHT...WITH DRY
CONDITIONS EXPECTED THEREAFTER.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
AS OF 355 PM...HIGH PRESSURE WILL MOVE OVERHEAD BUT ALSO WEAKEN
IN PLACE SATURDAY INTO SAT NIGHT. AGAIN...WIND CHILLS WILL BE AN
ISSUE SAT MORNING...BUT TEMPS WILL WARM BY LATE MORNING FOR WIND
CHILL HEADLINES TO EXPIRE. MAX TEMPS ONLY EXPECTED TO RISE INTO
THE TEENS TO LOWER 20S SAT AFTERNOON...BUT WEAKER WIND SPEEDS WILL
MAKE IT FEEL MORE TOLERABLE.

A STORM SYSTEM THAT WILL RESULT IN SIGNIFICANT WINTER PRECIP ACROSS
THE MID ATLANTIC AND SOUTHERN APPALACHIANS WILL START TO LIFT TO THE
NORTHEAST LATE SAT INTO SAT NIGHT...BUT WILL MISS OUR REGION
BRINGING ONLY SOME ADDED HIGH LEVEL CLOUDS. MODEL GUIDANCE HAS BEEN
TRENDING A BIT NORTH WITH THIS SYSTEM...BUT STILL ALL GUIDANCE
SHOWING ANY MEASURABLE PRECIP OCCURRING TO THE SOUTH OF LONG ISLAND.
TEMPS SAT NIGHT WILL NOT BE AS COLD BUT WILL STILL BE 5-10 DEGREES
BELOW AVG.

SURFACE RIDGE IN PLACE SUNDAY MORNING WILL SHIFT TO THE SOUTH AND
EAST...AS A WEAK LOW/SECONDARY COLD FRONT APPROACHES FROM THE GREAT
LAKES REGION. THE FLOW ALOFT WILL START TO BECOME WESTERLY AND
BETTER ALIGNED. SOME LAKE EFFECT SNOW SHOWERS WILL BE POSSIBLE
ACROSS HERKIMER/HAMILTON COUNTIES AS INSTABILITY CLASS REMAINS IN
MODERATE CATEGORY AND TRAJECTORY BECOMES AROUND 270 DEG. INVERSION
HEIGHTS STILL FORECAST TO BE LESS THAN 5 KFT SO BANDS SHOULD BE
RATHER DISORGANIZED. LOW LEVEL CONVERGENCE ASSOC WITH THE TROF WILL
LEAD TO ISOLATED TO SCATTERED SNOW SHOWERS ACROSS A BROADER AREA BUT
WILL CONFINE POPS TO AREAS NORTH AND WEST OF ALBANY AT THIS TIME DUE
TO LACK OF MOISTURE.

DRY CONDITIONS RETURN FOR MON...WITH ZONAL FLOW ALOFT AND TEMPS
CONTINUING A FEW DEGREES BELOW NORMAL.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MODELS ARE IN GENERAL AGREEMENT WITH THE LONGWAVE PATTERN NEXT WEEK
WITH MAINLY DRY WEATHER. THE DIFFERENCES ARE WITH THE INDIVIDUAL
SHORT WAVES MOVING THROUGH FLOW AND THE AMPLITUDE AND TIMING OF
SYSTEMS ACROSS THE CONUS. LONGWAVE TROUGH WILL REMAIN OVER REGION
WITH RIDGING POSSIBLY BUILDING IN BY THURSDAY WITH A SOUTHERN STREAM
STORM MOVING OFF THE SOUTHEAST COAST FRIDAY (LARGE MODEL DIFFERENCES
HERE). TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS THROUGH TAF PERIOD...18Z/SATURDAY. HOWEVER...BRISK
AND GUSTY NORTHWEST WINDS WILL CONTINUE THIS AFTERNOON. THE
PRESSURE GRADIENT WILL WEAKEN TONIGHT AND THE WINDS WILL TOO.
GUSTS TO AROUND 35 KNOTS ARE EXPECTED AT KALB WHERE THE FLOW
FUNNELS DOWN THE MOHAWK VALLEY. OTHERWISE...GUSTS INTO THE 20S AT
KPOU AND KGFL. LAKE ENHANCED CLOUDS WILL EXTENDED INTO THE
AREA...BUT ARE EXPECTED TO REMAIN SCATTERED AT THE TAFS SITES.

OUTLOOK...
SAT-TUE...VFR. NO SIG WX.
WED...VFR WITH A SLIGHT CHANCE OF SNOW SHOWERS.

&&

.HYDROLOGY...
NO HYDRO PROBLEMS EXPECTED THROUGH AT LEAST THE NEXT 5 DAYS. VERY
COLD AIR WILL PERSIST ACROSS THE HYDRO SERVICE AREA THROUGH THE
WEEKEND. ANY PRECIP THAT DOES OCCUR WILL BE IN THE FORM OF LIGHT
SNOW SHOWERS. RIVER FLOWS WILL CONTINUE TO DIMINISH THE NEXT FEW
DAYS.

AS WATER LEVELS DROP WITH TEMPERATURES WELL BELOW FREEZING...SLABS
OF ICE IN THE RIVERS ARE LIKELY TO BE CEMENTED TOGETHER AND ICE WILL
ALSO FORM AND THICKEN OVER THE NEXT SEVERAL DAYS.

RIVER GAGES ARE SHOWING ICE EFFECTS DUE TO THE COLD TEMPERATURES.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WIND CHILL ADVISORY UNTIL 10 AM EST SATURDAY FOR CTZ001.
NY...WIND CHILL ADVISORY UNTIL 10 AM EST SATURDAY FOR NYZ038>041-
     043-047-048-051-054-058-061-063-083.
     WIND CHILL WARNING UNTIL 10 AM EST SATURDAY FOR NYZ032-033-042-
     082.
MA...WIND CHILL ADVISORY UNTIL 10 AM EST SATURDAY FOR MAZ001-025.
VT...WIND CHILL ADVISORY UNTIL 10 AM EST SATURDAY FOR VTZ015.
     WIND CHILL WARNING UNTIL 10 AM EST SATURDAY FOR VTZ013-014.

&&

SYNOPSIS...JPV
NEAR TERM...JPV
SHORT TERM...JPV
LONG TERM...IAA
AVIATION...IAA
HYDROLOGY...JPV
Hazardous weather outlook, Jan 29, 4:27 PM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
427 PM EST FRI JAN 29 2010

NYZ032-033-042-082-VTZ013-014-301200-
NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-NORTHERN FULTON-
BENNINGTON-WESTERN WINDHAM-
427 PM EST FRI JAN 29 2010

...WIND CHILL WARNING IN EFFECT UNTIL 10 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN AND SOUTHERN
ADIRONDACKS IN EAST CENTRAL NEW YORK AND THE SOUTHERN GREEN
MOUNTAINS IN VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-MAZ001-025-NYZ038>041-043-047-048-051-054-058-061-063-083-
VTZ015-301200-
NORTHERN LITCHFIELD-NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-WESTERN ALBANY-
EASTERN RENSSELAER-WESTERN GREENE-EASTERN COLUMBIA-WESTERN ULSTER-
SOUTHEAST WARREN-EASTERN WINDHAM-
427 PM EST FRI JAN 29 2010

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOHAWK VALLEY...LAKE
GEORGE SARATOGA REGION...SCHOHARIE VALLEY...HELDERBERGS...EASTERN
CATSKILLS...TACONICS...EASTERN WINDHAM COUNTY IN SOUTHERN
VERMONT...THE BERKSHIRES...AND NORTHERN LITCHFIELD COUNTY IN
NORTHWEST CONNECTICUT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ013-NYZ049-050-052-053-059-060-064>066-084-301200-
SOUTHERN LITCHFIELD-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-SOUTHERN WASHINGTON-
427 PM EST FRI JAN 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WASHINGTON
COUNTY...THE GREATER CAPITAL DISTRICT...MID HUDSON VALLEY...
AND SOUTHERN LITCHFIELD COUNTY IN NORTHWESTERN CONNECTICUT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Bennington

When
January 29, 6:00 PM EST to January 30, 10:00 AM EST
Where
Bennington forecast zone
Reported by
Mesonet
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Windham

When
January 29, 6:00 PM EST to January 30, 10:00 AM EST
Where
Western Windham forecast zone
Reported by
Mesonet
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2010Every state in 2010This day in weather historyWarnings in Vermont, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204980, 204981.